Heroin Overdose Signs And Symptoms

Heroin is a highly addictive opioid that can lead to overdose. More than 130 people die from opioid-related overdose every day. Heroin overdose causes symptoms like shallow breathing, small pupils, and bluish-colored lips and skin. Heroin abuse and addiction can be treated at inpatient rehab centers like Swift River.

Heroin Overdose Signs And Symptoms

Heroin is an illegal opioid that is poisonous to the body. When a person uses heroin, they risk overdosing on the substance. Sometimes heroin is mixed or “laced” with other toxic substances, such as fentanyl. Heroin overdose symptoms include weak pulse and loss of consciousness.

Rates of heroin overdose continue to increase in the U.S. In 2015, more than 13,000 people died of a heroin overdose. Often times, people who overdose on heroin are already addicted to the substance. Preventing rates of heroin abuse could impact thousands of lives.

If you are concerned that someone you love is at risk for heroin overdose, there is treatment available. Rehab centers like Swift River offer medical detox and specialized treatment for people who suffer from opioid abuse and addiction.

Symptoms Of Heroin Overdose

Since 2007, rates of heroin use have been growing in the U.S. Many people who are addicted to heroin started out using prescription opioids. As opioid pain pills started to become less available, many people turned to the cheaper alternative of heroin.

Most people who use heroin take the drug to elicit a sense of pleasure, or the feeling of being “high.” If a person takes too much heroin, they may get extremely drowsy and lose consciousness. Opioids like heroin slow down the systems of the body, including the respiratory system. Slowed or stopped breathing is the number one cause of opioid overdose.

A person experiencing a heroin overdose may display additional symptoms, including:

  • sleepiness
  • dry mouth
  • low blood pressure
  • faint pulse
  • pinpoint pupils
  • discolored tongue
  • vomiting
  • confusion
  • disorientation
  • jerking muscles
  • coma

Heroin overdose is a medical emergency. If you see a person displaying these symptoms, call 911 immediately. People who take any kind of opioids may want to keep Narcan (naloxone) on hand. This medication is an opioid antagonist, and can rapidly reverse the symptoms of an opioid overdose.

Ready to make a change?
Call to speak with a treatment specialist.

How Much Heroin Causes An Overdose?

There is no specific amount of heroin that can lead to an overdose. Just like with other drugs, people can have a range of reactions to heroin. Heroin overdose depends on a number of factors, including tolerance, or the amount of the drug the body is used to having in its system.

Some people try heroin and overdose their very first time. This is more likely if a person uses heroin that has been mixed with another substance, such as fentanyl. However, most people who overdose on heroin are already battling opioid addiction.

People who use heroin may snort, smoke, or inject the drug. When a person smokes or injects heroin, a larger dose of the drug hits the bloodstream at once. This can increase a person’s risk of overdose.

Dangers Of Heroin Overdose

Heroin overdose does not always result in death. People who receive medical attention or a dose of Narcan may survive a heroin overdose. However, overdosing on this drug can lead to other medical complications.

If a person injects heroin that has been mixed with another substance, they could experience organ damage. Additionally, using a needle to inject any drug can lead to skin infections, abscess of the brain and lungs, and transmission of blood-borne diseases like HIV.

Risk Factors For Heroin Abuse, Addiction, And Overdose

In order to reduce the number of overdoses, we first have to slow the rising rates of abuse and addiction. This means being aware of the risk factors for heroin abuse. Medical researchers have identified certain situations that increase a person’s chance of heroin abuse, including:

Prescription Opioid Abuse

When a person uses prescription opioids for a period of time, their body may develop a tolerance to the drug. This means their body needs a higher dose to get the same effects. Taking larger, more frequent doses of opioids can cause a person to become physically dependent on the drug. Without a regular dose of opioids, they will experience painful withdrawal symptoms.

If a person’s prescription runs out, or they are unable to obtain more painkillers, they may turn to heroin. This may keep their withdrawal symptoms at bay but can quickly lead a person down the path of heroin addiction.

Age, Gender, And Income Level

Young, Caucasian males are currently the demographic most at risk for opioid overdose. Additionally, if anyone uses heroin with other drugs like alcohol or benzodiazepines, their risk of overdose is heightened.

Those who are at a lower socioeconomic level also have a greater risk of overdose. This may be due to a lack of available resources. Fortunately, treatment is available for people from all walks of life — regardless of their income level.

Co-Occurring Mental Health Condition

When a person struggles with mental health conditions and a substance use disorder, it’s called a dual diagnosis. These co-occurring disorders can place a person at a higher risk for addiction as well as overdose.

People who use illicit substances to treat their mental health condition require specialized addiction treatment. At Swift River, we provide medically supervised detox and evidence-based therapies for people who suffer from dual diagnosis.

Finding Addiction Treatment Following A Heroin Overdose

In 2016, an estimated 63,632 people died as a result of drug overdoses. While these statistics are staggering, it’s important to remember that addiction is a treatable disease.

Treatment facilities like Swift River provide comprehensive addiction treatment in a serene environment. Medical detoxification is offered on-site, and medication-assisted treatment (MAT) is available to relieve withdrawal symptoms and reduce cravings.

Traditional treatment services at Swift River include individual counseling and group therapy. These therapeutic approaches are complemented by meditation classes, as well as nature-based therapies.

If you or someone you love needs treatment for heroin addiction, help is available. For more information on heroin overdose signs and symptoms, reach out to a treatment specialist today.

Share

For 24/7 Treatment Help Call:

(844) 906-0978

For Immediate Treatment Help Call:
(844) 906-0978